Dubai, United Arab Emirates (CNN) – As the 100 year-old entered a hospital “Mount Sinai” of the eye and ear in New York, had been watching red for weeks, after apparently taking a high dose of a popular drug for erectile dysfunction.
Blurred vision and light sensitivity are a side effect of ED drugs, but symptoms usually go away within 5 to hours.
The man continued to see everything in red shades for at least a year.
“The last time we saw him his vision had improved, but he definitely showed some permanent damage,” said Dr. Richard Rosen, an ophthalmologist who runs vitreous retina surgery and research at Mount Sinai Clinic.
Rosen and his team published a report on the condition of the man in 2005. This was the first time that investigators, using the latest technology, had been able to see a microscopic injury to the retina cone, that is, the cells responsible for color vision.
Their eyes turned blue
A new series of cases published on Friday tells the story of dozens of men who took sildenafil (sildenafil) for the first time. All of them came to the International Eye Hospital in Adana, Turkey, complaining of “severe blue vision with red and green color blindness.”
However, why do these men see blue, not red? It comes to how the drug affects the light-perceiving cells of the retina in the back of the eye. Enzymes and Genetics
How can drugs designed to improve penis performance affect the eye in this way?
All erectile dysfunction drugs work on the same smooth and automatic muscles in the body to improve blood flow. To do this, the drug's active ingredient blocks an enzyme called phosphodiesterase 5 (PDE5) found in the walls of blood vessels. When they are blocked, the walls of the blood vessels relax and the blood flow increases.
The eye contains a brother enzyme called “PDE6” which plays a major role in converting light inside the eye.
“PDE5” can also affect “PDE6”, which affects cone cornea and ability to see color.
Rosen said that “nobody knows exactly how this is going on, we just know there is an intersection.” There may be a genetic supporter for this as well. He added that if a man has a genetic retinal disease, such as pigmentary retinitis, he may be more susceptible to changes in vision. Pigmentosa retinitis is a group of rare genetic disorders that lead to cellular collapse and loss in the retina.
Rosen predicts that the genetic problem may have contributed to why the patient has seen red for more than a year. Unfortunately, Rosen was unable to perform a genetic test on the man, and did not return to the clinic for a long-term follow-up.
Quantity of dose
However, the biggest reason for a man's vision change is the extremely high dose of liquid medications he bought online under the brand name Viagra.
Rosen said: “We think it may be within the limits of 300 or 400 milligrams.” As for the starting dose of Viagra, according to the manufacturer's website, it is usually 50 or 50 one milligram once. Per day, with a maximum dose 100 milligram. Interestingly, Turkish men with blue vision ate the highest dose, milligrams, on their first use.
Rosen said this is definitely not the way it is supposed to be done. The man must work with his doctor to determine the smallest effective dose.
Although some brands are supposed to work a little faster than others, experts say that none of the drugs lead to a fast erection, and it most likely needs sexual stimulation to work.
Besides vision problems, there are serious side effects of all ED drugs, especially if the man suffers from heart, kidney, or liver disease, or is taking a vasodilator that contains nitrates, or if the patient has a decrease Or uncontrolled high blood pressure.
Rosen explained: “If you are going to take one of these drugs, you should start with a simple dose.” He continued, “See how you respond to it, and make sure that you do not suffer from some harmful effects, before you jump to the highest possible dose that is considered safe.”